Thunderstorm Wind, Benton
- When
- May 24, 5:55 PM EST
- Where
- Benton County, Freeland Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.617, -87.483
Three inch diameter tree limbs blown down.
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 24, 2:55 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 255 PM CDT WED MAY 24 2006 .DISCUSSION FOR AFTERNOON ZONES/GRIDS... FORECAST DISCUSSION WILL BE SOMEWHAT ABBREVIATED DUE TO SEVERE WEATHER. CONVECTIVE POTENTIAL THIS EVENING REMAINS THE MAIN FORECAST ISSUE TO RESOLVE. SURFACE ANALYSIS FROM 17Z INDICATED WARM FRONT EXTENDING ACROSS EASTERN IOWA INTO CENTRAL ILLINOIS. OCCLUDED SURFACE LOW IS LOCATED ACROSS FAR SOUTHEAST NORTH DAKOTA WILL OCCLUDED BOUNDARY EXTENDING INTO NORTH CENTRAL IOWA...AND A COLD FRONT FROM CENTRAL IOWA INTO NORTHWEST MISSOURI. ACTIVITY HAS BEEN DEVELOPING ALONG THE WARM FRONTAL BOUNDARY OVER THE PAST HOUR ACROSS FAR WESTERN PORTIONS OF CWA...AT THE LEADING EDGE OF MUCH HIGHER SURFACE BASED INSTABILITY AND NO CIN. AXIS OF GREATEST INSTABILITY IS JUST IN ADVANCE OF BOUNDARY ACROSS CENTRAL IOWA WITH SB CAPES ON THE ORDER OF 2-3K J/KG. MID/UPPER LEVEL JET STREAK OF 50 KTS NOTED IN REGIONAL PROFILER DATA ACROSS MO/SWRN IL HAS AIDED IN DEVELOPMENT OF THUNDERSTORMS NORTH OF STL. EXPECTING THIS ACTIVITY TO GRADUALLY SHIFT ACROSS SOUTHERN PORTIONS OF THE CWA THIS EVENING. ANOTHER AREA OF EXPECTED CONVECTIVE INITIATION LATE THIS AFTERNOON INTO THIS EVENING IS ACROSS NORTHWEST/NORTH CENTRAL ILLINOIS WHICH HAS BEEN PLACED IN A MODERATE RISK AREA BY SPC. AFOREMENTIONED INSTABILITY AXIS ACROSS IOWA WILL BE SHIFTING EASTWARD INTO THIS AREA BY EARLY THIS EVENING...AND FORCING FOR ASCENT SHOULD GRADUALLY INCREASE BY THIS EVENING AS SHORT WAVE AND ANOTHER ASSOCIATED SPEED MAX APPROACHES FROM NORTHEAST NEBRASKA. UPPER LOW WILL MOVE ACROSS THE SOUTHERN GREAT LAKES THURSDAY KEEPING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE DAY THURSDAY. UPPER RIDGING BUILDS BACK INTO THE REGION FOR THE WEEKEND...ALLOWING FOR DRY WARM CONDITIONS. LATEST GFS HAS BACKED OFF ON DAMPENING UPPER RIDGE EARLY NEXT WEEK AND WILL KEEP PRECIP OUT OF THE FORECAST AT THIS TIME. NDM && .AVIATION DISCUSSION FOR 18Z TAFS... 100 PM CDT THE MAIN FORECAST CHALLENGE FOR THIS AFTERNOON AND EVENING WILL BE TIMING THE RETURN OF THUNDERSTORM ACTIVITY TO THE TAF SITES. THERE IS LITTLE QUESTION THAT THERE WILL BE WIDESPREAD THUNDERSTORM ACTIVITY...HENCE THE PREVAILING TSRA IN THE TAFS TONIGHT...BUT AS IS FREQUENTLY THE CASE...TIMING IS THE PRIMARY CONCERN. THE MODEL GUIDANCE IS QUITE CONSISTENT IN BRINGING A SIGNIFICANT LOW LEVEL INSTABILITY TO THE REGION AND STRONG MID LEVEL FORCING FROM A SHORT WAVE ROTATING AROUND THE CYCLONIC FLOW ALOFT...BUT THERE IS SOME SIGNIFICANT DIFFERENCES BETWEEN THE NAM AND GFS ON HANDLING THE LOW LEVEL TEMPERATURE PROFILE. THE GFS KEEPS STRONGER CAPPING OVER THE REGION SUPPRESSING CONVECTION...WHILE THE NAM HAS BETTER MIXING...BREAKING THE CAP EARLY THIS EVENING. PREFER THE NAM IDEA HERE AND HAVE BROUGHT PREVAILING TS TO THE TAFS DURG THE EVENING HOURS. THERE WILL LIKELY BE SOME LINGERING SHRA/TSRA THROUGH THE EARLY MORNING HOURS BEFORE THE MAIN FRONTAL BOUNDARY CLEARS THE REGION...BUT ACTIVITY SHOULD BE MORE SCT AND THUS HAVE INDICATED CNVTV POTENTIAL THROUGH VCTY AND CB CLOUD GROUPS. CIGS HAVE BEEN VFR THROUGH THE DAY AND BASES ARE EXPECTED TO REMAIN SO...GENERALLY AROUND 4KFT-5KFT. VSBY SHOULD ALSO REMAIN UNRESTRICTED EXCEPT INVOF PCPN...AND THEN SHOULD REMAIN IN MVFR RANGES. KREIN && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CDT WED MAY 24 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-250930- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT WED MAY 24 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR LOCATIONS GENERALLY WEST OF INTERSTATE 39. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE FORECAST AREA THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ACROSS WEST CENTRAL ILLINOIS ARE EXPECTED TO MOVE NORTHEAST INTO THE FORECAST AREA THIS EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN IOWA THIS EVENING...MOVING INTO NORTH CENTRAL ILLINOIS AFTER 7 PM. THE MAIN THREATS WITH THE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. THE THREAT OF SEVERE WEATHER SHOULD DIMINISH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-250930- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 PM CDT WED MAY 24 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS EVENING...WITH A SLIGHT CHANCE THAT A FEW OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING HAIL AND WIND GUSTS IN EXCESS OF 35 KNOTS. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THROUGH THURSDAY. NO ADDITIONAL SEVERE WEATHER IS EXPECTED. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
527 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG MAZON 41.24N 88.42W
05/24/2006 GRUNDY IL TRAINED SPOTTER
12 INCH DIA TREE DOWN. GRAND RIDGE ANT IL-47.
&&
WNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
544 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG PIPER CITY 40.76N 88.19W
05/24/2006 FORD IL LAW ENFORCEMENT
BRICK GARAGE DESTROYED. TRESS DOWN AROUND TOWN.
&&
WNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
546 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 5 NW MILFORD 40.68N 87.76W
05/24/2006 IROQUOIS IL CO-OP OBSERVER
3 FOOT DIAMETER WALNUT TREE DOWN.
&&
WNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
550 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG MARTINTON 40.92N 87.73W
05/24/2006 IROQUOIS IL EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&
WNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
552 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST CRESCENT CITY 40.77N 87.86W
05/24/2006 M0 MPH IROQUOIS IL EMERGENCY MNGR
GUST TO 64 MPH.
&&
WNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
555 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG BONFIELD 41.15N 88.06W
05/24/2006 KANKAKEE IL LAW ENFORCEMENT
TREES DOWN. LIMESTONE ROAD BLOCKED BETWEEN 100N AND 500W.
&&
WNThe Chicago radar (KLOT), 121 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Three inch diameter tree limbs blown down.
Seven inch tree limb broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509979, 5509980, 5509981.